Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Making Sense of High Viral Load Results
Apr 21, 2004

Hi - first, like many people on here, I want to thank you for all the work that you do - this site was recommended by my doctor when I was first diagnosed and it's been a great source of information and comfort.

My question is about my viral load tests - I was diagnosed on 10/29/03 with an ititial VL of 109,350. Subsequent test on 11/06 was 333,297 and 11/20 was 231,310. Enrolled in a study (ACTG5142 - Sustiva and Kaletra) and began treatment on 11/25 - also had another VL test that day before medication began and the result was 970,648. Since then monthly VL results have been 183,077, then 5,437, then 500, then 181. CD4 count has gone from 507 on 11/06 to 701 this past February. It all seems really good - but I'm not sure what to make of the 970,648 VL - doesn't that seem abnormally high and a huge increase from 5 days earlier when it was 231,310? I had a series of relatively minor infections just previously to diagnosis (wisedom teeth), but thought I was relatively healthy at the time of the VL test. I'm just trying to understand my history a little better, and any insight you could give me would be appreciated. Thanks!

Response from Dr. Lee

I understand why you are asking the question, but you probably already answered it yourself. Any infectious process or other immune stimulation can cause an increase in the viral load. Why? Because the CD4 cells are supposed to respond to infection. They normally increase the chemicals, chemokines or cytokines, etc. that they have been programmed to make in response to stimulation. In the case of a CD4 that has been infected with HIV, rather than making more of the previously programmed chemical response to stimulation, they simply make more of the HIV particles. In other words, HIV turns the cell into a viral factory. The factory switch is either on or off and is stimulated (turned on) by immmune challenges by a viral or bacterial infection, vaccination, etc. This in turn leads the human cell to manufacture more virus just as it would ordinarily manufacture more cytokines or chemokines in response to infection.

Very likely your VL was higher on the third test due to some immune stimulation that occured about the same time. The most important thing however, is that you had a significant (and hopefully sustained) response to the medications you started.

Be well.



Previous
Your answer to a question about falling CD4's despite undetectable VL
Next
neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement